Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Binghamton, NY

September 2, 1998Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 2, 1998, 4:36 PM EDT for Luzerne County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 1998, 4:36 PM EDT (20:36 UTC)
Expired
Sep 2, 1998, 5:10 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:00 PM EDTThunderstorm WindNuangola Station, PAA thunderstorm briefly intensified to severe limits across southern portions of the county. Several trees and wires were knocked down in Rice Township, mainly near Nuangola Station. Some small road signs were taken out by the falling trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS1 KBGM 022037 RRA
SVRBGM
PAC079-022110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT WED SEP 2 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR LUZERNE COUNTY -  IN NORTHEASTERN
  PENNSYLVANIA

* UNTIL 510 PM EDT

* THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS STORM
  WHITE HAVEN      AROUND  440 PM EDT
  BEAR CREEK       AROUND  445 PM EDT
  STODDARTSVILLE   AROUND  450 PM EDT

* AT 434 PM EDT...NATIONAL WATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE VICINITY OF MOUNTAIN TOP MOVING EAST AT
  30 MPH.


THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:15 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 2, 2:15 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT WED SEP 02 1998

NOT TOO MUCH TIME TO LOOK AT A LOT OF DATA TDY.  AMS CONTS TO
DESTABILIZE MORE OVR PA WHERE MORE BREAKS OF SUN AND 88-D SHOWING
CONVECTION INCRSG S OF NY BORDER.  WILL CONT TO MENTION SCT SHWRS/TSTMS
FOR THIS EVE AS A SECONDARY LINE OF CONVECTION NOW DVLPG OVR WRN NY.
CDFNT SHULD MOVE THRU AREA DURG EVE WITH DRIER AIR AND LOWER THETA-E
VALS ADVECTING IN OVERNIGHT.  WITH CLR SKIES AND TDYS RAINFALL IT
SHOULD BE ANOTHER GOOD NIGHT FOR RADIATIONAL COOLG AND VLLY FOG.  TMW
LOOKS TO BE A NICE DAY AS WEAK CAA AND SUBSDNC MOVES IN BEHIND SHT WV.
THERE WILL LIKELY BE ENUF RESIDUAL MSTR ARND TO PRODUCE AFTN CU WITH
SUNSHINE AND WILL GO PTLY CLDY.  TMW NGT A RETURN FLOW DVLPS WITH WAA
SPREADING INTO FA.  PCGRIDDS SHWS ANOTHER THETA-E RDG...Q-VECTOR
FORCING...AND A DCRS IN STABILITY BY 12Z SO WILL GO WITH SCT POPS FOR
TMW NGT INTO FRI MRNG.  MOS TEMPS SEEM REASONABLE.

.BGM...NONE.

HOLMES

In the hours before

Special weather statement, Sep 2, 11:40 AM EDT, 4 hours 56 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-030000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT WED SEP 2 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FROM SOUTH CENTRAL
NEW YORK INTO NORTHEASTERN PENNSYLVANIA...

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE WILL BE MOVING THROUGH
THE AREA LATER THIS AFTERNOON PRODUCING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN NEW YORK INTO
NORTHEAST PENNSYLVANIA. DURING THE MORNING THERE HAVE BEEN BREAKS IN
THE CLOUDINESS THAT MAY ALLOW ENOUGH HEATING FOR THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THE MOST LIKELY AREA FOR SEVERE DEVELOPMENT
BASED ON SUFFICIENT HEATING THIS AFTERNOON WILL BE ACROSS
NORTHEASTERN PENNSYLVANIA SOUTH OF BINGHAMTON TO SCRANTON.  THE MOST
LIKELY TYPE OF SEVERE WEATHER WILL BE HAIL AND STRONG WINDS.

SEVERE WEATHER WATCHES MAY BE POSTED LATER THIS AFTERNOON.  STAY
TUNED TO NOAA WEATHER RADIO OfR THE LOCAL MEDIA FOR UPDATES ON THIS
SITUATION.

HOLMES
Special weather statement, Sep 2, 11:40 AM EDT, 4 hours 56 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-030000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT WED SEP 2 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON FROM SOUTH CENTRAL
NEW YORK INTO NORTHEASTERN PENNSYLVANIA...

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE WILL BE MOVING THROUGH
THE AREA LATER THIS AFTERNOON PRODUCING A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN NEW YORK INTO
NORTHEAST PENNSYLVANIA. DURING THE MORNING THERE HAVE BEEN BREAKS IN
THE CLOUDINESS THAT MAY ALLOW ENOUGH HEATING FOR THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THE MOST LIKELY AREA FOR SEVERE DEVELOPMENT
BASED ON SUFFICIENT HEATING THIS AFTERNOON WILL BE ACROSS
NORTHEASTERN PENNSYLVANIA SOUTH OF BINGHAMTON TO SCRANTON.  THE MOST
LIKELY TYPE OF SEVERE WEATHER WILL BE HAIL AND STRONG WINDS.

SEVERE WEATHER WATCHES MAY BE POSTED LATER THIS AFTERNOON.  STAY
TUNED TO NOAA WEATHER RADIO OfR THE LOCAL MEDIA FOR UPDATES ON THIS
SITUATION.

HOLMES
Special weather statement, Sep 2, 1:37 PM EDT, 2 hours 59 minutes before
PAZ038-044-047-048-039-040-043-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT WED SEP 02 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

KUHL
Special weather statement, Sep 2, 1:37 PM EDT, 2 hours 59 minutes before
PAZ038-044-047-048-039-040-043-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT WED SEP 02 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
800 PM EDT.

KUHL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.